California, 2019Flash Flood in California, July 25, 2019
July 25, 2019 · NWS PSR · 1 event in 1 county or zone
Monsoon thunderstorms developed around Joshua Tree National Park during the afternoon hours on July 25th, and some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The heavy rain was sufficient to produce an episode of flash flooding across the northern portion of the park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon thunderstorms developed around Joshua Tree National Park during the afternoon hours on July 25th, and some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. The heavy rain was sufficient to produce an episode of flash flooding across the northern portion of the park. At 1530PST Joshua Tree Dispatch reported flash flooding on Park Boulevard (Route 12) near Mile Marker 4. No reports of accidents or injuries were received. A Flash Flood Warning had been issued earlier in the afternoon but the warning was for an area slightly to the east of where the flooding was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 25, 12:51 PM PST, 39 minutes earlier.
Area forecast discussion, Jul 25, 12:51 PM PST, 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
151 PM MST Thu Jul 25 2019
.SYNOPSIS...
An increase in high pressure and temperatures, and a decrease in
moisture into the weekend will decrease thunderstorm activity across
the lower deserts. Lingering moisture will help moderate weekend
temperatures but expect increasing heat risk by the weekend,
especially out west. An increase in moisture beginning Monday will
begin to improve storm chances for the early to middle part of
next week.
&&
.DISCUSSION...
A very moist air mass remains in place across the region
today, with observed PW values exceeding 1.7 inches. Low-level
moisture axis is in place across southwest Arizona to near the
lower Colorado River Valley. Satellite imagery shows convection
developing with ease across southern Gila County into southeast
Arizona. Other buildups of cumulus were noted across southwest
Arizona near the Kofa Mountains, and would not be surprised to see
a few storms develop out of this area. With the amount of moisture
in the air mass, any individual storm will have the potential to
quickly produce heavy rainfall and possibly flash flooding. Most
CAM guidance continues to highlight a corridor of convection
across western Arizona, while the higher terrain north and east of
Phoenix remains active. Not a single member of the HREF shows
convection over Phoenix this afternoon. However, given convective
trends and the degree of instability present, would not be
surprised to see at least an outflow boundary (and possibly dust)
affect the Phoenix area later this evening.
A drying trend is forecast to begin tomorrow as the mid-level
anticyclone gradually spreads westward across western NM towards
central AZ. Still expect isolated thunderstorms to continue each
afternoon across the higher terrain east of Phoenix, but the
potential for storms to reach the lower deserts will remain quite
low. Temperatures will also increase a few degrees this weekend,
with most desert locations reaching or exceeding 110 degrees on
Saturday and Sunday. This may lead to some localized excessive
heat concerns, but at this time it's not forecast to be widespread
enough to warrant a watch. Will keep monitoring forecast trends,
however.
By early next week, the well-developed closed anticyclone is
forecast to reposition itself across New Mexico, placing most of
Arizona in south-southeasterly flow aloft. This will quickly draw
in moisture northward across the region, resulting in increasing
precipitation chances as early as Monday, and especially Tuesday
into Wednesday. Given how moist the air mass is forecast to
become, this could result in more widespread precipitation
potential with at least localized heavy rain possible.
&&
.AVIATION...Updated at 1834 UTC
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Westerly winds will continue to develop at the terminals this
morning into early this afternoon as VFR conditions prevail.
Visible satellite imagery at this hour shows mostly clear skies
across the Phoenix area as mid and high level clouds push off to
the north. Winds will remain aob 10 kts through much of the period
aside from a few gusts through mid-afternoon before a westerly
surge late this afternoon and evening results in a period of gusts
up to 20 knots. Any convection today looks to mostly remain to
the south and southwest of the Valley so not expecting anything to
impact the terminals this afternoon. Weak outflows from the S-SW
may affect the terminals, but the westerly surge should overtake
them by this evening.
Southeast California/Southwest Arizona including KIPL and KBLH:
No major aviation concerns are expected through the TAF period. At
KIPL, winds will generally favor a southeasterly component before
taking on a W/SW direction this afternoon. Winds at KBLH will tend
to favor a southerly component through the period. Gusts up to 20
kts will be possible at the terminals into the evening before
subsiding. A rogue thunderstorm may slip into the vicinity of KIPL
or KBLH late this afternoon, but confidence is too low to include
them in either TAF at this time.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Sunday, while temperatures climb back
to near 110 degrees across the lower deserts. With the rising
temperatures, min RH levels will decline as well, but should
remain in the teens. A substantial increase in moisture will
occur Monday through Wednesday, resulting in increased
thunderstorm chances area-wide. Locally heavy rain will be
possible on Tuesday and Wednesday, along with the potential for
gusty outflow winds. Minimum humidity levels closer to 20-25%
will be more common by mid-week. Mostly fair to good overnight
recovery should become mostly good by Wednesday night. Outside of
any outflow boundaries and occasional afternoon gustiness, winds
will not be much of an issue with respect to fire weather.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Rogers
AVIATION...Smith/Hopper
FIRE WEATHER...Rogers/Sawtelle/MO
In the hours before
Special weather statement, Jul 25, 11:28 AM PST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Thu Jul 25 2019
AZZ558-560-562-563-252000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST...
At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles southeast of Globe, moving northwest at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.
This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 163 and 170.
LAT...LON 3328 11051 3318 11068 3339 11093 3355 11066
TIME...MOT...LOC 1926Z 144DEG 10KT 3330 11065
INS
Flash Flood, San Bernardino
- When
- July 25, 1:30 PM PST to 5:00 PM PST
- Where
- San Bernardino County, 5.98 mi SSE of Joshua Tree Arpt to 2.85 mi SSE of Joshua Tree
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.073, -116.201
Monsoon thunderstorms developed in the area around Joshua Tree National Park during the afternoon hours on July 25th. Some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour; the heavy rain was sufficient to cause an episode of flash flooding in the park. According to the Joshua Tree Dispatch, at 1530PST flash flooding was observed on Park Boulevard (Route 12) near Mile Marker 4. No accidents or injuries were reported. A Flash Flood Warning had been issued earlier in the afternoon, but the warning actually covered an area that was slightly to the east of where the flooding was reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Nevada, July 25 to 26, 2019$60,000 · 8 events
- Heavy Rain in Florida, July 25, 201917 events
- Excessive Heat and Heat in California, July 25 to 29, 201912 events
- Lightning Strike and Heavy Rain in California, July 25, 20191 injured · 3 events
- Tornado and Hail in Florida, July 25, 2019EF0 · 4 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, July 25, 20192 events
- Hail in Minnesota, July 25, 20191 in hail · 2 events
- Waterspouts in Gulf of Mexico, July 25, 20192 events
- Flash Flooding in New Mexico, July 25, 20192 events
- Flash Flood and Hail in Kansas, July 25, 20190.88 in hail · 2 events
- Damaging Wind in Arizona, July 25, 201952 kt wind · 2 events
- Tornado in U.S. Virgin Islands, July 25, 2019EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837703.